Mississippi, 2002

Damaging Winds in Mississippi, July 19, 2002

July 19, 2002 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 19, 2:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 19, 2:37 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
337 PM CDT FRI JUL 19 2002

FORECAST CONCERNS THIS PACKAGE...
RAIN CHANCES FOR THE WEEKEND

WELL...WATER VAPOR LOOPS AND HAND-CRANKED ANALYSES CONTINUED TO SHOW
A SHORTWAVE FROM THE OHIO VALLEY INTO NORTHEAST TEXAS THIS MORNING.
WITH THIS LOW HAVING SAGGED A LITTLE SOUTHEAST SINCE YESTERDAY...IT
HAS FILLED AND NO LONGER EXHIBITS A CLOSED CIRCULATION.  RIDGING
CONTINUED TO HOLD STRONG CLOSER TO THE CENTRAL GULF COAST...WITH A
VERY WEAK UPPER FLOW NOTED.  SLIGHTLY COLDER TEMPERATURES AT 500 MB
THIS MORNING HAVE SERVED TO STEEPEN MID-TROPOSPHERIC LAPSE RATES FOR
THE AFTERNOON.  MODIFIED MORNING SOUNDINGS SHOW FORECAST LIFTED
INDICES AROUND -10...AND CAPES AROUND 4000 JOULES/KG FOR MUCH OF THE
AREA THIS AFTERNOON.  EXPECT THE POSSIBILITY OF SOME STRONG STORMS
THIS AFTERNOON AND EVENING GIVEN THE APPROACH OF THIS SHORTWAVE.  IN
ADDITION...GIVEN PRECIPITABLE WATER VALUES ARE APPROACHING 2
INCHES...SOME OF THE STORMS COULD YIELD SOME LOCALLY HEAVY
RAINFALL.

IN SHORT...FIRST PERIOD OF THE FORECAST WILL BE GREATLY BASED UPON
ONGOING RADAR TRENDS...BUT I EXPECT ANY CONVECTION TO SHOW A WANING
TREND AFTER SUNSET AS MOST OF THE ENERGY ASSOCIATED WITH THE
SHORTWAVE MOVES ACROSS SOUTHERN MIDDLE TENNESSEE AND NORTHERN
ALABAMA.

ANOTHER SHORTWAVE SHOULD MOVE INTO OUR AREA SATURDAY...WITH LOBES OF
VORTICITY CONTINUING TO ROTATE AROUND THE BASE OF THE TROUGH.  WITH
PRECIPITABLE WATER VALUES REMAINING CLOSE TO 2 INCHES...ID EXPECT
CONVECTION TO BE ENHANCED BY THIS FEATURE...ESPECIALLY ACROSS OUR
NORTHERN COUNTIES.  SEEING THIS...I PLAN ON HAVING THE HIGHER RAIN
CHANCES NORTH FOR SATURDAY.

ALL THATS LEFT OF THE SHORTWAVE BY SUNDAY IS A WEAK SHEAR AXIS.
THAT MAY ALL IT TAKES TO START CONVECTION...ESPECIALLY GIVEN THE
TIME OF YEAR.  WITH PRECIPITABLE WATERS REMAINING NEAR 2 INCHES
SUNDAY...I PLAN ON KEEPING RAIN CHANCES IN MID CHANCE TERRITORY
ACROSS MOST AREAS.  THE CENTER OF THE RIDGE SHOULD BEGIN NUDGING ITS
WAY WESTWARD LATE SUNDAY.  BY MONDAY...WE SHOULD BE BE BACK IN THE
ROUTINE OF TYPICAL AFTERNOON AND EVENING SHOWERS AND STORMS.

FOR THE REST OF NEXT WEEK...THE GFS AND CANADIAN MODELS ARE TRENDING
AMAZINGLY CLOSE TO EACH OTHER.  ALL-IN-ALL...IT LOOKS LIKE THE END
RESULT IS FAIRLY SIMILAR TO YESTERDAYS...ALTHOUGH THE REASONING MAY
BE A LITTLE DIFFERENT.  A SURFACE BOUNDARY IS FORECAST TO DIVE SOUTH
AND REACH AREAS FROM THE CUMBERLAND PLATEAU TO NORTHERN OKLAHOMA BY
WEDNESDAY BEFORE SLOWING DOWN.  ALTHOUGH IT LOOKS LIKE MOST OF THE
PRECIPITATION WITH THIS SYSTEM SHOULD BE EAST OF THE FORECAST
AREA...WEAK SHORTWAVES ARE FORECAST TO MOVE WEST TO EAST IN A NEARLY
ZONAL FLOW ACROSS AT LEAST THE NORTHERN PART OF THE FORECAST AREA.
WITH A BROAD SOUTHWEST TO WEST FLOW CONTINUING...THESE TWO FEATURES
SHOULD GIVE US AT LEAST A CLIMATOLOGICAL CHANCE OF SHOWERS AND
THUNDERSTORMS.  THE EASTERLY WAVE (MENTIONED IN YESTERDAY
AFTERNOONS DISCUSSION) NO LONGER APPEARS IN THE MEDIUM-RANGE
MODELS.  SO FOR THE TIME BEING... I WONT WORRY TOO MUCH ABOUT IT.

PRELIMINARY NUMBERS FOLLOW BELOW.

FCSTID = 10
JAN   74  95  74  94 /  30  30  20  20
MEI   73  95  73  94 /  30  30  30  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

...UPDATED TO INCLUDE PRELIM NUMBERS...

In the hours before

Special weather statement, Jul 19, 12:36 PM CST, 3 hours 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
136 PM CDT FRI JUL 19 2002

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND EVENING. A FEW STORMS OVER NORTH AND EAST CENTRAL
MISSISSIPPI MAY REACH SEVERE LIMITS AND PRODUCE GUSTY WINDS OF UP
TO 60 MPH. SEVERE WEATHER WILL BE ISOLATED IN NATURE AND WILL
GENERALLY OCCUR NORTH OF A LINE FROM GREENVILLE TO CARTHAGE TO
MERIDIAN...MISSISSIPPI.

AFTERNOON HEATING WILL PRODUCE CONVECTION TODAY BUT WEAK UPPER
RIDGING WILL CONTINUE WITH RELATIVELY SHALLOW MOISTURE. THE BEST
CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH AND EAST
CENTRAL MISSISSIPPI WHERE THE ATMOSPHERE IS MOST UNSTABLE.  THE
CHANCE OF THUNDERSTORMS WILL DIMINISH AFTER SUNSET AND MOST
ACTIVITY WILL END BY 10 PM.

...SEASONAL THREATS...
THE HEAT INDEX WILL REACH THE 105 TO 110 DEGREE MARK AT MANY
LOCATIONS TODAY. AFTERNOON TEMPERATURES WILL REACH THE MID 90S
OVER PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN
MISSISSIPPI. THE COMBINATION OF HOT TEMPERATURES AND HIGH
HUMIDITY WILL PRODUCE HEAT INDICES AROUND 105 DEGREES AFTER 2 PM
TODAY. HEAT INDICES NEAR 110 DEGREES ARE POSSIBLE...ESPECIALLY
OVER EAST CENTRAL AND SOUTH MISSISSIPPI AND EAST CENTRAL
LOUISIANA. PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD DRINK
PLENTY OF LIQUIDS AND AVOID OVER-EXERTION DURING THE AFTERNOON
HOURS.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO
OPERATORS WILL NOT BE NECESSARY TODAY OR TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 19, 3:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
424 PM CDT FRI JUL 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    1SW STARKVILLE            MS   WIND DAMAGE
07/19/02   OKTIBBEHA                      TREES DOWN ON HIGHWAY
                                          82...REPORTED BY
                                          OKTIBBEHA EOC

0415 PM    2W DREW                   MS   1.00 INCH HAIL
07/19/02   SUNFLOWER                      REPORTED BY BOLIVAR
                                          COUNTY SO UNIT THROUGH
                                          BOLIVAR EOC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
July 19, 4:00 PM CST
Where
Clarke County, Quitman
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
32.050, -88.733

A few trees were blown down in the city.

Thunderstorm Wind, Leflore

When
July 19, 4:20 PM CST
Where
Leflore County, Greenwood
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
33.517, -90.183

A few trees were blown down on Norman Road, resulting in blocked traffic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308062, 5308063.